High-Dose Lipitor for Strokes: How Effective? How Safe?
A new study of high-dose Lipitor for people with strokes reveals minimal benefit and unanswered questions about safety. Yet doctors are prescribing high-dose Lipitor to more patients.
In August 2006, a large study was published involving the maximum 80-mg dose of Lipitor (atorvastatin) in patients with a recent stroke.1 Lipitor is the top-selling drug in America and one of several statin drugs (e.g. Zocor, Crestor, Pravachol) widely prescribed for reducing cholesterol. The study, which was funded by Pfizer and authored by 8 Pfizer employees and consultants, showed that high-dose Lipitor reduced the occurrence of subsequent strokes slightly better than placebo. The authors concluded: "These results support the initiation of atorvastatin [Lipitor] treatment soon after a stroke or transient ischemic attack.1" But does the study really support the medicating of all stroke patients with the most powerful, side-effect prone dosage of Lipitor? No, the study does not. Here is why.
Minimal Efficacy, Serious Toxicity
In the study, 11.2 percent of patients receiving high-dose Lipitor experienced another stroke, whereas 13.1 percent of patients receiving placebo had another stroke.1 The difference was only 1.9 percent, a tiny improvement. This result is certainly not enough to warrant the widespread medicating of stroke patients with an expensive, highly potent form of Lipitor.
While Lipitor reduced the occurrence of blockage (ischemic) strokes, the occurrence of bleeding (hemorrhagic) strokes actually increased with Lipitor. Subsequent hemorrhagic strokes occurred in 55 patients receiving Lipitor vs. 33 patients receiving placebo. This means that hemorrhagic strokes increased 67% with Lipitor in comparison with placebo. Therefore, high-dose Lipitor is certainly not warranted in people with hemorrhagic strokes.
No Reduction of Deaths
Another reason for caution with high-dose Lipitor was the failure of the study to show any improvement in overall mortality with high-dose Lipitor. The drug decreased the number of fatal strokes, but this was offset by an increased number of deaths from other causes. The result was that among 2365 Lipitor patients, 216 (9.1 percent) died, while among 2366 placebo patients, 211 (8.9 percent) died. In short, the number of deaths increased slightly with high-dose Lipitor in comparison with placebo.
This is a very important finding, especially since a similar trend was seen in another major study of high-dose Lipitor published in 2005. The 2005 study compared the effect of maximum-dose (80 mg) and low-dose (10 mg) Lipitor on heart attacks and other cardiovascular events. Deaths from cardiovascular disease decreased considerably with high-dose Lipitor in comparison to the lower dose.2 However, the overall number of deaths was slightly greater with high-dose Lipitor than with the lower dose. In an expert editorial that accompanied the 2005 study, Dr. Bertram Pitt deemed the increased mortality with high-dose Lipitor "a matter of concern." Dr. Pitt added, "we need further reassurance as to the safety of this approach."3 For cases requiring aggressive LDL lowering, Dr. Pitt recommended a combination approach that included dietary modifications, moderate-dose statins, and other lipid-lowering therapies.3 I agree with Dr. Pitt's concerns and recommendations.
Hepatic Injuries with Lipitor
In the 2006 stroke study, 51 (2.2%) of high-dose Lipitor patients vs. 11 (0.5%) placebo patients developed elevations in liver enzymes (over 3 times the upper limit of normal), which indicated liver injry.1 In other words, liver injuries occurred nearly 5 times more frequently with high-dose Lipitor than with placebo. This is a serious finding. The 2005 study revealed a similar trend: liver enzyme elevations occurred nearly 7 times more frequently with high-dose than with low-dose Lipitor.2 These findings tell us that high-dose Lipitor is far more likely to cause liver injuries than low-dose Lipitor or placebo.
Is liver injury a serious side effect? A few years ago, a friend of mine was placed on 10 mg of Lipitor by his doctor. My friend's liver enzymes rose to three times above normal. Although the elevation was modest, it indicated the destruction of liver cells. My friend, who is a doctor, discontinued the Lipitor. He knew that statins such as Lipitor can be liver toxic. If the lowest dose of Lipitor caused this liver injury, how much more serious an injury would high-dose 80-mg Lipitor have caused?
You should be very cautious with drugs that cause liver injuries. Several years ago, when the drug Rezulin (troglitazone) was introduced, we were told that the drug caused modest liver injuries in only 2.2% of patients (vs 0.5% with placebo). Soon, reports of liver failure and death with Rezulin flooded the FDA. Belatedly, we learned that the manufacturer had omitted vital information: patients receiving Rezulin in the clinical trails had actually developed dangerous liver enzyme elevations and serious liver damage.4,5 These and other findings indicated that Rezulin was a serious liver toxin, but this information was withheld by the manufacturer for years. By the time Rezulin was withdrawn in 2000, nearly 100 people had died.
The studies of high-dose Lipitor did not provide specifics about the degrees of liver injury sustained by individual patients. Until this information is released, we must assume that high-dose Lipitor has the potential to cause major liver injury. Statin drugs have been linked to liver failure.
Should You Use High-Dose Lipitor?
Statin medications benefit millions of people. However, like all drugs, statins can cause serious side effects. Studies by drug companies tell us that side effects are few, but the experience of practitioners and patients reveal that side effects such as muscle pain, muscle weakness, joint pain, abdominal pain, memory problems, psychological changes, and liver injury are common. These side effects are dose-related: the higher the statin dose, the greater the risk.
So far, the studies of high-dose Lipitor are not extremely impressive. Although high-dose Lipitor does reduce the risk of heart attacks, so do lower, safer doses of Lipitor. So do other statins such as Mevacor (lovastatin) and Zocor (simvastatin), which are available as generics and much cheaper. For preventing strokes, high-dose Lipitor was not impressive. Equally important, in both the 2005 and 2006 studies, high-dose Lipitor did not reduce overall mortality. In addition, high-dose Lipitor clearly increases the risk of liver injury, and the degree of this risk has not been defined. Taken together, these findings demonstrate that there is no basis for administering high-dose Lipitor indiscriminately to broad groups of patients.
For some people with severe cardiovascular disease, there may be a basis for using high doses of Lipitor or other statins. Yet, even among these patients, there will be many who are unable to tolerate high-dose therapy. As studies have shown, some people are highly sensitive to statin drugs, and they obtain excellent responses with modest doses. If doctors begin prescribing high-dose Lipitor to all heart attack and stroke patients, they will overmedicate a lot of people. If you require vigorous lowering of your LEL cholesterol, it is safer to use a combination approach: a heart-healthy diet, a low or moderate dose statin, and other cholesterol-lowering agents. A heart-healthy diet itself can lower cholesterol as much as a moderate-dose statin drug.
1. Stroke prevention by aggressive reduction in cholesterol levels investigators. High-dose atorvastatin after stroke or transient ischemic hepatic. New England Journal of Medicine 2006;355:549-559.
2. LaRosa JC, Grundy SM, Waters DD, et al. Intensive lipid lowering with atorvastatin in patients with stable coronary disease. New England Journal of Medicine 2005;352:1425-35.
3. Pitt B. Low-density lipoprotein cholesterol in patients with stable coronary heart disease -- is it time to shift our goals? New England Journal of Medicine 2005;352(14):1483-1484.
4. Physicians' Desk Reference, 52nd and 54th Editions. Montvale, N.J.: Medical Economics Company, 1998 and 2000.
5. Watkins PB, Whitcomb RW. Hepatic dysfunction associated with troglitazone. New England Journal of Medicine 1998;338:916-917.
NOTE TO READERS: The purpose of this E-Letter is solely informational and educational. The information herein should not be considered to be a substitute for the direct medical advice of your doctor, nor is it meant to encourage the diagnosis or treatment of any illness, disease, or other medical problem by laypersons. If you are under a physician's care for any condition, he or she can advise you whether the information in this E-Letter is suitable for you. Readers should not make any changes in drugs, doses, or any other aspects of their medical treatment unless specifically directed to do so by their own doctors.
If you have questions about your medications or medical care, Dr. Cohen is available for consultation at his office or by telephone.
If you find this article informative, please tell your friends, family members, colleagues, and doctors about www.MedicationSense.com and the free MedicationSense E-Newsletter.